Hail, Valley
- When
- September 23, 5:35 AM CST to 5:45 AM CST
- Where
- Valley County, Ord
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.600, -98.930
Quarter to half dollar size hail was reported in Ord.
m. CDT, prompting a few reports of hail up to half dollar size and also dumping brief heavy rainfall of 1-2 inches (localized higher).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
It was a noisy start to this Saturday morning across northern sections of South Central Nebraska (almost entirely north of the Highway 92 corridor), as a complex of strong to marginally-severe thunderstorms rumbled through from west-to-east between 6:00-9:30 a.m. CDT, prompting a few reports of hail up to half dollar size and also dumping brief heavy rainfall of 1-2 inches (localized higher). A rundown of hail reports included: half dollar size in Ord, quarter size in Greeley, and nickel size in Belgrade and also near Fullerton. Due largely to the elevated nature of this convection, there were no known instances of damaging winds. Rainfall-wise, the majority of Valley, Greeley and the northern half of Nance County picked up 1-2in a short time, along with localized higher totals such as 2.30 in Belgrade (NWS observer).
Tracing this storm complex back to its origins, initially isolated severe storms erupted over the southwest Nebraska-far northeast Colorado border area between 2-3 a.m. CDT. During the next few hours, this convection grew upscale into a north-south oriented mesoscale convective system (MCS) as it progressed east-northeast through the heart of west-central Nebraska. Then, between 6-7 a.m. CDT, things ramped up quickly within northern parts of the local area, as the initial convective complex, along with scattered storms that suddenly flared up just ahead of it, brought widespread activity to primarily Valley/Greeley counties. Between 7-8 a.m. CDT, all convection again merged into a more cohesive linear complex as the most intense cores shifted from Greeley into northwest Nance counties. Finally, between 8:00-9:30 a.m. CDT, the southern fringes of the MCS rolled through much of northern Nance, far northeastern Merrick and extreme northern Polk counties before exiting South Central Nebraska stage right into eastern Nebraska. In the mid-upper levels, forcing was relatively strong as a pronounced shortwave trough entered western Nebraska out of Wyoming over the course of the night. As a plume of steep mid-level lapse rates overspread Nebraska late in the night (8-9 C/km), the environment became primed for robust elevated convection, with early-AM mesoscale parameters over northern parts of South Central Nebraska featuring a potent combination of around 2000 J/kg most-unstable CAPE and effective deep-layer wind shear of 40-50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 5:11 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 611 AM CDT Sat Sep 23 2023 ...Aviation Update... .DISCUSSION...(Today through Friday) Issued at 350 AM CDT Sat Sep 23 2023 Key Messages: * Areas of fog and severe thunderstorms (two things you don't often hear mentioned in the same sentence!) will impact portions of mainly south central Nebraska this morning. * Much quieter conditions return for the afternoon, though the warm and breezy conditions could yield elevated fire weather conditions in Furnas and Rooks Counties. * Seasonably mild/warm temperatures and dry conditions are forecast for the remainder of the weekend and most, if not all, of next week. Forecast Details: Main weather impacts this forecast period will come right off the bat this morning in the form of fog (potentially dense on an isolated/brief basis), and severe thunderstorms for portions of south central Nebraska. All of this will occur ahead of a W to E moving sfc front that is associated with a potent upper level trough currently seen on WV imagery spinning over WY. Potential for severe t-storms is first and foremost concern this morning. Already have some very robust convection that has developed along the front over the past hr W of LBF, which is a little bit sooner and further S than what most hi-res models had last eve. I think this speaks to the strong lift associated with ejecting mid level speed max (60-70+ kt at H5) and robust low level moisture and instability already in place ahead of the front. Latest SPC mesoA page shows a large reservoir of 2000-3000 J/kg MUCAPE that is generally co- located with 40-50+ kt of effective deep layer shear. This CAPE/shear parameter space is more than sufficient to support supercells with up to golf ball size hail. This activity is also developing in environment of very steep mid level lapse rates of 8-8.5 C/km, further supporting notion that large hail will be likely in strongest storms. Thus, its no surprise that the sig hail parameter is as high as 2-3 ahead of this line - which is quite impressive not only for this time of day, but also for late Sept. Forecast soundings for places like LXN to ODX show deeply saturated low levels beneath steep mid level lapse rates and dry air - which supports the high MUCAPE, but also very stable near sfc layer. Think this should limit the severe wind potential until storms progress E of the CWA and BL has time to start to mix. So, in summary, expectation is that a line, or broken line, of at least strong storms to move W to E across portions of south central NE this morning, particularly along/N of I-80. Would also bet some of these will be severe, as well, and pose a risk for quarter to golf ball size hail - particularly between about 6AM to 8/9AM. As for the fog potential...far W/NW portions of CWA have reported some vsbys around 1 mi, or less, over the past couple of hours...and expect this to continue, if not expand, as moisture continues to increase/pool ahead of the front. This front will act as a broom to sweep it across the area this morning - so significant vsby fluctuations will certainly be possible. However, the front will also help to scour out the fog/low clds behind its passage as drier W/NW flow moves in. Thus, due to the expected iso-scat coverage and transient nature of any dense fog, the need for any formal headline appears low at this time, but have continued mention in the HWO. The rest of the forecast appears to be about as quiet and comfortable as one could ask for in late Sept - cool nights and warm days. The overall upper pattern looks to become pretty stagnant next week, due in large part to a strong, blocking high pressure over the Hudson Bay area in Canada. Positive height anomalies also appear probable over the Desert SW - with at least some phasing in between these maxima expected broadly over the central Plains. Latest EPS probs for measurable pcpn in any 24 hr period is about 10 percent or less until at least late next week or next weekend. Ensemble spread in max/min temps is also very low, suggesting overall high confidence/predictability that a prolonged stretch of dry weather and pleasant temps will indeed pan out next week. Highs will start off the week in 70s/80s, before 80s/90s become more likely for second half of the week. Latest NBM suggests 70-90+ percent probabilities for highs above 80 deg for entire CWA Wed thru Fri. Lows will start off the week in the 40s or 50s before warming to mostly 50s to low 60s later in the week. For reference, avg highs/lows for late Sept are generally in the mid-upper 70s and mid 40s to low 50s, respectively. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday) Issued at 610 AM CDT Sat Sep 23 2023 Significant weather: IFR to LIFR CIGs, and MVFR to IFR VSBYs until mid morning. Today: Low clds and fog will overspread the terminals early this morning ahead of a front moving in from the W. Expect ceilings around 400-900ft and visibilities around 2-5sm within this stratus deck. Could also see some iso-scat shwrs/storms in the 12Z to 15Z time frame as well, though greatest chances/coverage is forecast to remain N of the terminals. With the passage of the front will come veering winds from S to WNW/NW, again in that 14Z to 16Z time frame from W to E. Brzy conditions will settle in behind the front with sustained speeds 10-14kt, and gusts 20-25kt. Drier air will lead to decr clds and return to VFR by midday. Confidence: High. Tonight: VFR conditions with light NW to W winds 5-9kt likely. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 303 AM CDT Sat Sep 23 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 303 AM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Areas of fog with visibility reductions to one mile or less will be possible through mid morning, mainly across portions of south central Nebraska. Scattered thunderstorms are forecast to move in from the west after 5AM, and continue east across portions of central and south central Nebraska through mid to late morning. Some of the strongest thunderstorms could be severe and produce hail up to golf ball size. The highest risk for severe weather will be north of the Platte River, in particular for areas along and north of Highway 92. Dry conditions will return by early afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Widespread severe weather is not expected today; however, any reports of hail, strong winds, heavy rainfall, or low visibility due to fog are appreciated! && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
620 AM CDT Sat Sep 23 2023
NEZ039-040-046-231200-
Valley NE-Greeley NE-Sherman NE-
620 AM CDT Sat Sep 23 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GREELEY...VALLEY AND
NORTHERN SHERMAN COUNTIES THROUGH 700 AM CDT...
At 619 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Comstock to Loup City.
Movement was north at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Ord, Elyria, and Fort Hartsuff State Park around 635 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4174 9864 4140 9875 4124 9875 4122 9920
4174 9921
TIME...MOT...LOC 1119Z 193DEG 32KT 4157 9914 4128 9895
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ThiesThe North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 11:36 UTC.
4 hail. Local standard time, as filed.
Quarter to half dollar size hail was reported in Ord.
Nickel to quarter size hail was reported in Greeley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136192, 1136195, 1136198, 1136197.